Colorado, 2019Winter Storm in Colorado, April 22 to 23, 2019
April 22 to 23, 2019 · NWS PUB · 1 event in 1 county or zone
Twelve inches of snow was measured near the Spanish Peaks in Las Animas county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Twelve inches of snow was measured near the Spanish Peaks in Las Animas county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 22, 10:20 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 22, 10:20 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Mon Apr 22 2019
.SHORT TERM...(Today and tonight)
Issued at 459 AM MDT Mon Apr 22 2019
...Rain and heavy high elevation snow for the southern mountains...
Challenging forecast in the short term as the upper low across
southwest UT/southern NV is progged by models to drop into the
desert southwest through tonight putting southern CO under
increasing difluence aloft and under the track of ejecting
disturbances on the northern periphery of the system. Cold front has
already moved through eastern CO into northeast NM with dew points
increasing into the lower 40s as flow shifts around from the east.
Have been monitoring expanding stratus deck across the southeast
plains though its been a littler slower to develop than originally
thought. Suspect by 12-14z most of the plains will be covered in a
low cloud deck. Showers have been also slower to develop along the
lower eastern slopes of the southeast mountains and adjacent plains
this morning...but starting to see some weak echoes across northeast
CO with some light showers/drizzle forming. This should be pushing
into the crest of the Palmer Divide by 12z with patchy fog/light
showers/drizzle forming along the lower eastern slopes of the
southeast mountains into the early morning hours as upslope deepens.
With afternoon heating and some weak forcing from the incoming
system should see scattered to numerous showers develop across the
southern mountains and valleys. The southern Sangre De Cristos, San
Luis Valley and eastern slopes of the eastern San Juans will see the
best potential for some good rain and heavy wet Spring snow across
the higher elevations over the next 24 hours. Still waiting for the
moisture to penetrate into the San Luis Valley, but high res models
have been persistent with the idea of southerly and easterly winds
and higher dew points advecting up from the south and penetrating
westward through La Veta Pass into the San Luis valley during the
mid to late morning. A few hundred J/kg of CAPE will be in place
across the mountains and valleys providing fuel for scattered
thunderstorms to develop during the afternoon. With stable airmass
across the plains, thunderstorm activity will have a hard time
surviving as they push off the mountains and this will likely limit
rainfall to along and west of the I-25 through most of the day. Snow
levels will start out rather high today, up around 10kft. This does
introduce some concern for localized flash flooding on Spring,
Junkins and Hayden Pass burn scars should convective elements impact
these areas bringing heavier rain rates. Can't entirely rule this
out, but for now high res models suggest the combination of snow
above 10kft and the potential for more stratiform precipitation to
occur along the lower eastern slopes would suggest the threat is
below the 50% threshold for going out with a flash flood watch.
There will likely be a one to two hour period of some steady
moderate rainfall late this afternoon into the evening before snow
levels start to drop, so some enhanced runoff will be possible,
especially for the Spring Burn Scar. For now, just don't see
sufficient instability to raise flags that flash flood highlights
will be needed. Suspect some flood advisories may be warranted for
Spring Burn scar if it pans out as HRRR suggests.
Meanwhile, higher peaks should see some heavy wet snowfall
accumulations through tonight, and could even see some small hail
across parts of the San Luis Valley and southwest mountains this
afternoon with any embedded stronger convection. Convective forcing
will wane with loss of heating this evening, but expect some steady
light to moderate precipitation to continue overnight associated
with northern extent of deformation band associated with the upper
low. Suspect that models are a little hot with precipitation
accumulations due to convective parameterization, especially given
how far south the upper low will be positioned. Best lift will be
along our southern border, but certainly some areas could see 6 hour
QPF amounts of around .50 or a little more during the afternoon and
early evening. With upslope focus across the Sangre De Cristo and
Wet mountains, have decided to hoist some advisories for northern
sections and a warning for the southern Sangre De Cristo mountains
where over a foot of snow will be possible above 11000 feet. Its
possible the lower elevations of the southern Sangre De Cristos may
need a winter weather advisory, but most accumulations appear to
stay above 9000 feet, and not enough of the lower elevation zone 74
has sufficient snow accumulations to warrant an advisory. Will have
to monitor trends in 12z model runs to see if an expansion is
warranted. Other area where some advisory level snow accumulations
will be possible will be the eastern slopes of the Eastern San Juans
this evening...though suspect some of the QPF here may be overdone
by convection. Will continue to monitor model trends and expand as
needed. The San Luis could see a mix or switch to snow overnight,
particularly near the mountains with a quick couple inches of slush
possible under the heavier showers, but with temperature hovering
the mid to upper 30s until closer to dawn, suspect any accumulation
will quickly melt which should limit impacts.
As for the southeast plains...suspect GFS is too far north with QPF
bulls spreading over the Raton Mesa region into southeast CO. NAM
keeps this farther south in NM and 06z GFS has trended in that
direction as well. Will spread some scattered pops northward into
the far southern plains but decrease QPF from model blends. This
should fall primarily as rain. Unfortunately with the forcing well
to the south, suspect that COS and KPUB will see mostly clouds and
perhaps some spotty very light precipitation this evening if we get
lucky. Given the stability across the plains, this looks like more
like a southern mtn event. -KT
.LONG TERM...(Tuesday through Sunday)
Issued at 459 AM MDT Mon Apr 22 2019
Unsettled and cool conditions are expected to continue over
southern Colorado into Tuesday(favoring southern and western
locations) as a closed upper low centered south of Nogales,
Arizona early Tuesday morning, slowly shifts to southeast of El
Paso, Texas by early Wednesday morning.
For sensible weather, a Winter Storm Warning will continue over
the southern Sangre de Cristo mountains above 11000 feet in
combination with a Winter Weather Advisory for the northern
Sangre de Cristo mountains above 11000 feet and the Wet Mountains
above 10000 feet into Tuesday morning(expiring at noon MDT
Tuesday). At this time, project that an additional one to four
inches of snow should be noted over the Winter weather highlight
locations(favoring southern portions) from 6 AM Tuesday to noon
Tuesday.
As this system moves away from southern Colorado, have depicted
drier and warmer conditions developing over the CWA from Tuesday
night into Wednesday.
Then, from Thursday into the weekend, a upper ridge axis initially
located over central Arizona on Thursday shifts into far West
Texas by Saturday before moving into central Texas by later next
Sunday, allowing above seasonal temperatures to be noted over
southern Colorado during this time-frame.
In addition, enough atmospheric moisture over the region will
allow for the development of isolated to scattered showers and/or
isolated thunderstorms each day over many locations. Also, the
highest potential for increased gradient winds during the longer
term should be realized from later Friday into the Weekend.
The below seasonal projected maximum temperatures of Tuesday,
should be followed by above seasonal minimum and maximum
temperatures from Tuesday night into the weekend with the
warmest conditions expected from Friday into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1116 AM MDT Mon Apr 22 2019
KALS...expect showers and thunderstorms to increase this afternoon
over the San Luis Valley. Thunderstorms will be possible this
afternoon and early evening, before becoming rain showers
overnight, possibly mixing with snow Tuesday morning. Reduced
CIGS and VIS are expected with MVFR to IFR conditions this
afternoon into Tuesday afternoon.
KCOS...a few light rain showers are possible into this evening.
MVFR to IFR CIGS and VIS are expected. Winds will shift
southeasterly this evening with fog possible overnight into
Tuesday morning before dissipating by the afternoon.
KPUB...CIGS will be the main issue at KPUB this afternoon and much
of tonight. CIGS will likely hover in the 3-5 kft range. Not
anticipating any fog at this time. There may be a few showers in
the vicinity of the terminal from late afternoon through this
evening. CIGS will continue to be the main issue into Tuesday
morning. Mozley
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Tuesday for COZ073-080.
Winter Storm Warning until noon MDT Tuesday for COZ075.
&&
AVIATION...MOZLEY
Hazardous weather outlook, Apr 22, 10:26 AM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Mon Apr 22 2019
COZ058>089-093>099-231730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Mon Apr 22 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms with high elevation snow will develop
across the mountains this afternoon and continue through tonight.
The heaviest snow will fall across the crest of the Sangre De Cristo
and Wet Mountains above 10000 feet with some light to moderate
accumulations along the eastern slopes of the San Juan Mountains
tonight. Snowfall totals of 8 to 16 inches will be possible across
the crest of the southern Sangre De Cristo Mountains with 5 to 10
inches possible above 10000 feet in the Wets and northern Sangre
De Cristo Mountains. The remainder of the mountains will see
around 1 to 6 inches with some local amounts of up to 8 inches
possible across the southern and eastern slopes of the eastern San
Juan Mountains. Snow levels will drop to around 7500 to 8000 feet
tonight but most accumulations will be limited to around 9000
feet and above. The San Luis Valley will see mainly rain but could
see a brief mix or switch over to snow down to 7500 to 8000 feet
towards morning. Only some slushy accumulations of up to an inch
will be possible on grassy surfaces at times.
Isolated to scattered thunderstorms will be possible this afternoon
across the mountains and valleys. The main risks with thunderstorms
will be lightning, small hail up to 1/2 inch in diameter, and some
brief moderate to heavy rainfall. There is a low potential for
localized flash flooding or enhanced runoff on the lower elevations
of the Spring, Junkins and Hayden Pass burn scars this afternoon and
evening should rainfall become heavy enough before snow levels drop
later this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An additional one to six inches of snow is anticipated Tuesday,
especially during the morning over the Sangre de Cristo Mountains
above 11000 feet and the Wet Mountains above 10000 feet.
In addition, isolated afternoon and evening thunderstorms,
generally favoring higher terrain locations, will be capable of
producing gusty winds and small hail are expected from Tuesday
into Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and valleys this afternoon through
tonight.
88/88
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- April 22, 12:00 PM MST to April 23, 11:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, April 22, 2019$50,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Iowa, April 22, 20191 in hail · 15 events
- Tornado and Flash Flood in Texas, April 22 to 24, 20192.5 in hail · 13 events
- Flooding and Damaging Winds in Oklahoma, April 22 to 23, 2019$15,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Illinois, April 22, 20191 in hail · 5 events
- Tornado and Lightning Strike in California, April 22, 2019$100 · 3 events
- Hail in New Mexico, April 22, 20191.75 in hail · 3 events
- Tornado and Damaging Wind in Texas, April 22, 2019EF0 · 2 events
- Flash Flood and Hail in Texas, April 22 to 23, 20191 in hail · 2 events
- Flood in Maine, April 22 to 24, 20191 event
- Hail in Illinois, April 22, 20191.25 in hail · 1 event
- Heavy Snow in New Mexico, April 22 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821303.